Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 19, NWS Goodland, KS
NWS Goodland, KS issued this wind advisory at Oct 11, 2008, 11:03 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2008, 11:03 PM MDT (05:03 UTC)
- Expired
- Oct 12, 2008, 12:00 PM MDT
- In force
- 13 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 111 kt
- 0-1 km storm-relative helicity
- 433 m²/s²
- 0-3 km storm-relative helicity
- 514 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KGLD 120503 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1103 PM MDT SAT OCT 11 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200- /O.NEW.KGLD.WI.Y.0019.081012T0503Z-081012T1800Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 1103 PM MDT SAT OCT 11 2008 /1203 AM CDT SUN OCT 12 2008/ ...WIND ADVISORY IN EFFECT UNTIL 12 PM MDT /1 PM CDT/ SUNDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 12 PM MDT /1 PM CDT/ SUNDAY. STRONG SOUTHERLY WINDS SUSTAINED AT NEAR 30 MPH WITH GUSTS UP TO 50 MPH WILL OVERSPREAD THE TRI STATE AREA DURING THE EARLY MORNING HOURS. WIND GUSTS TO 50 MPH HAVE ALREADY BEEN MEASURED SOUTH OF INTERSTATE 70...AND THEY WILL BE SPREADING NORTHWARD THE NEXT FEW HOURS. THE WINDS WILL GRADUALLY SUBSIDE SUNDAY MORNING. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$
2 follow-up statements
000 WWUS73 KGLD 121031 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 431 AM MDT SUN OCT 12 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121800- /O.CON.KGLD.WI.Y.0019.000000T0000Z-081012T1800Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 431 AM MDT SUN OCT 12 2008 /531 AM CDT SUN OCT 12 2008/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT /1 PM CDT/ TODAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT /1 PM CDT/ TODAY. STRONG SOUTHERLY WINDS SUSTAINED AT NEAR 30 MPH WITH GUSTS UP TO 55 MPH WILL CONTINUE THROUGH THE MORNING HOURS AHEAD OF AN ADVANCING COLD FRONT. WINDS WILL SHIFT TO THE NORTH AND DECREASE AS THE FRONT MOVES ACROSS THE AREA DURING THE MORNING. THESE STRONG WINDS MAY MAKE DRIVING DIFFICULT...ESPECIALLY ON EAST TO WEST ORIENTED ROADS LIKE INTERSTATE 70. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$ JRM
000 WWUS73 KGLD 121828 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1228 PM MDT SUN OCT 12 2008 ...FREEZE WATCH IN EFFECT MONDAY NIGHT THROUGH TUESDAY MORNING... .CLEAR SKIES AND CALM WINDS WILL SET THE STAGE FOR THE FIRST FREEZE OF THE SEASON OVER PORTIONS OF NORTHEAST COLORADO...SOUTHWEST NEBRASKA AND EXTREME NORTHWEST KANSAS. COZ090>092-KSZ001-013-027-NEZ079-130230- /O.EXP.KGLD.WI.Y.0019.000000T0000Z-081012T1800Z/ /O.NEW.KGLD.FZ.A.0001.081014T0600Z-081014T1400Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS... BENKELMAN 1228 PM MDT SUN OCT 12 2008 /128 PM CDT SUN OCT 12 2008/ ...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... ...WIND ADVISORY HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FREEZE WATCH...WHICH IS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING. THE WIND ADVISORY IS NO LONGER IN EFFECT. WHILE WINDY CONDITIONS ARE EXPECTED TO CONTINUE THOUGH MUCH OF THE AFTERNOON...WIND SPEEDS HAVE FALLEN BELOW ADVISORY LEVELS. THEREFORE THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE. A COMBINATION OF CLEARING SKIES AND CALM WINDS WILL ALLOW TEMPERATURES TO FALL TO NEAR OR BELOW FREEZING BY TUESDAY MORNING. LOW LYING AREA COULD SEE TEMPERATURES FALL INTO THE MID TO UPPER 20S. THEREFORE...A FREEZE WATCH HAS BEEN ISSUED. A FREEZE WATCH MEANS TEMPERATURES OF 28 DEGREES OR LESS ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. $$ KSZ002>004-014>016-028-029-041-042-NEZ080-081-121930- /O.EXP.KGLD.WI.Y.0019.000000T0000Z-081012T1800Z/ RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-LOGAN-GOVE-GREELEY- WICHITA-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON...COLBY... HOXIE...HILL CITY...OAKLEY...QUINTER...TRIBUNE...LEOTI... TRENTON...MCCOOK 1228 PM MDT SUN OCT 12 2008 /128 PM CDT SUN OCT 12 2008/ ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. WHILE WINDY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON...WIND SPEEDS HAVE FALLEN BELOW ADVISORY CRITERIA. THEREFORE...THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE. $$ FOLTZ
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Oct 11, 5:48 PM MDT, 5 hours 15 minutes earlier.
Area forecast discussion, Oct 11, 5:48 PM MDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 548 PM MDT SAT OCT 11 2008 .SYNOPSIS... 205 PM MDT SAT OCT 11 2008 ANALYSIS OF WATER VAPOR IMAGERY SHOWS POTENT LONGWAVE TROUGH OVER THE GREAT BASIN WITH SEVERAL EMBEDDED SHORTWAVE TROUGHS MOVING THROUGH THE MEAN FLOW. CLOSED WAS CURRENTLY MOVING FROM NEW MEXICO INTO COLORADO. HURRICANE NORBERT MAKING LANDFALL ON THE SOUTHWEST COAST OF BAJA CALIFORNIA WITH SOME OF ITS MOISTURE ALREADY BEING PULLED NORTHWARD INTO THE SOUTHERN AND CENTRAL ROCKIES. AT THE SURFACE...THE COLD FRONT WAS NOTED ALONG A LINE FROM SPD TO HYS. FOLTZ && .DISCUSSION... 205 PM MDT SAT OCT 11 2008 COMPLEX STORM SYSTEM CONTINUES TO APPROACH THE TRI STATE REGION THIS AFTERNOON. PRIMARY CONCERNS FOR THIS FORECAST PACKAGE REVOLVE AROUND TEMPS AND PRECIP TONIGHT THROUGH TUESDAY. WELL ADVERTISED DEEP LONGWAVE TROUGH HAS DEVELOPED OVER THE INTERMOUNTAIN WEST. LEAD SHORTWAVE TROUGH MOVING THROUGH THE CENTRAL HIGH PLAINS CURRENTLY HAS SET OFF SCATTERED SHOWERS AND THUNDERSTORMS. EXPECT DEVELOPMENT TO CONTINUE AND BECOME MORE WIDESPREAD THROUGH THE OVERNIGHT HOURS AS STRONG ISENTROPIC UPGLIDE AND MOISTURE TRANSPORT REALLY KICK IN BY 00Z SUNDAY WITH MIXING RATIOS OF 9 TO 10 G/KG BEING ADVECTED INTO THE CWA. AXIS OF HEAVIEST PRECIP HAS SHIFTED SLIGHTLY WESTWARD FROM YESTERDAYS FORECAST. SATELLITE ANALYSIS AND THE 12Z DDC SOUNDING SHOW PRECIPITABLE WATER VALUES AT OR ABOVE 200 PERCENT OF NORMAL. DO EXPECT WIDESPREAD QPF IN EXCESS OF AN INCH OVERNIGHT WITH LOCALLY HIGHER AMOUNTS. GIVEN THE LONG DURATION OF THE EXPECTED PRECIPITATION...WILL NOT MENTION ANY HYDRO HIGHLIGHTS ATTM. AS A SURFACE LOW DEVELOPS OVER EASTERN COLORADO THIS EVENING...THE FRONT WILL BE PUSHED BACK NORTHWARD OVERNIGHT BRIEFLY OPENING US UP TO STRONG SOUTHERLY WINDS. ANTICIPATE TEMPS WILL RISE THROUGH THE NIGHT OVER MUCH OF THE CWA BEFORE A STRONG COLD FRONT BEGINS TO MOVE IN FROM THE NORTHWEST BY AROUND 12Z. EXPECT MAX TEMPS IN THE NORTHWEST WILL HAPPEN AROUND 12Z WITH TEMPS STEADY OR FALLING THROUGH THE DAY. HAVE GONE WITH A NON-DIURNAL CURVE THROUGH MONDAY EVENING TO BETTER CAPTURE EXPECTED TEMPERATURE TRENDS. WILL SEE ONE MORE ROUND OF PRECIPITATION OVER THE SOUTHEASTERN PORTION OF THE CWA MONDAY NIGHT INTO EARLY TUESDAY AS THE MID/UPPER CLOSED LOW WEAKENS INTO AN OPEN WAVE AND SLIDES ACROSS THE CWA. OVER THE NORTHWESTERN PORTION OF THE CWA...STRONG SUBSIDENCE WILL KICK IN. WHEN COMBINED WITH LIGHT WINDS AND CLEARING SKIES...COULD HAVE THE POTENTIAL FOR THE FIRST FREEZE OF THE YEAR OVER THE COLORADO ZONES. SOMETHING TO KEEP AN EYE ON OVER THE NEXT RUN OR TWO MODELS DIVERGE EVEN FURTHER THURSDAY THROUGH SATURDAY WITH THE EC SHOWING A TROUGH MOVING THROUGH THURSDAY NIGHT INTO FRIDAY WHILE THE OPERATIONAL GFS BRINGS A RIDGE INTO THE REGION. REALITY WILL PROBABLY BE SOMEWHERE IN BETWEEN SO HAVE OPTED TO GO WITH A SLOW WARMING TREND AND NIL POPS THROUGH THE END OF THE FORECAST. FOLTZ && .AVIATION... 535 PM MDT SAT OCT 11 2008 FOR THE 00Z TAF CYCLE...FOR KGLD...CURRENT VLIFR CONDITIONS COULD BRIEFLY IMPROVE TO IFR/MVFR BETWEEN 00Z AND 03 AS A LINE OF HEAVIER RAIN SHOWERS AND THUNDERSTORMS MOVE IN FROM THE WEST. AFTER 06Z...EXPECT IFR CONDITIONS TO PREVAIL THROUGH ABOUT 15Z. A BRIEF PERIOD OF MVFR CONDITIONS IS EXPECTED FROM 18Z TO 00Z. WINDS FROM THE ESE IN THE 15G25KT RANGE WILL INCREASE FROM THE SOUTH AND SOUTHEAST TO THE 23G31KT RANGE AFTER 06Z...EVENTUALLY CALMING AFTER 18Z FROM THE NORTHWEST. FOR KMCK...CURRENT LIFR CONDITIONS MAY BRIEFLY IMPROVE TO IFR BETWEEN 01Z AND 04Z AS HEAVIER RAIN SHOWERS AND THUNDERSTORMS TAKE A LITTLE WHILE LONGER TO REACH HERE WITH ONLY SLIGHTLY DIMINISHED IMPACTS. STILL EXPECT IFR CONDITIONS TO SET IN HERE AS WELL AFTER 06Z WITH MVFR CONDITIONS RETURNING AFTER ABOUT 19Z BRIEFLY. CURRENT LIGHT WINDS FROM THE EAST ARE EXPECTED TO INCREASE FROM THE SOUTHEAST IN THE 20G30KT RANGE AFTER ABOUT 06Z...ALSO EVENTUALLY CALMING FROM THE NORTHEAST...BUT AN HOUR OR TWO AFTER KGLD. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Oct 11, 5:18 AM MDT, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 518 AM MDT SAT OCT 11 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121700- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 518 AM MDT SAT OCT 11 2008 /618 AM CDT SAT OCT 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WITH DECREASED VISIBILITIES WILL BE NOTED ACROSS THE WESTERN PORTIONS OF THE TRI-STATE AREA THIS MORNING. RAIN SHOWERS WITH ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON AND WILL CONTINUE THROUGH THE OVERNIGHT HOURS. CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL IS EXPECTED WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RAIN SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE TRI-STATE REGION ON SUNDAY...TAPERING OFF FROM WEST TO EAST BY MONDAY NIGHT. AREAS OF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL ACCOMPANY SOME OF THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LOCKHART
In the hours before
Local storm report, Oct 11, 10:10 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1010 PM MDT SAT OCT 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM TORNADO 10 E GOODLAND 39.35N 101.52W
10/11/2008 SHERMAN KS LAW ENFORCEMENT
BRIEF TORNADO LOCATED AT MILE MARKER 27 ON INTERSTATE 70
&&
SLOCKHARThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 12:28 PM MDT | Freeze Watch | GLD | Cheyenne, Kit Carson, Yuma | 23 hr |
| Oct 11, 9:59 PM MDT | Tornado Warning | GLD | Sherman, Thomas | 15 min |
Nearby
Wind Advisories in Kansas, 2008Wind Advisories in Colorado, 2008Wind Advisories in Nebraska, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.